Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Wichita, KS

June 15, 2022Greenwood County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 15, 2022, 9:29 PM CDT for Greenwood County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2022, 9:29 PM CDT (02:29 UTC)
Expired
Jun 15, 2022, 11:40 PM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:04 PM CDTFLASH FLOODMadison, KSSEVERAL RURAL ROADS IMPASSIBLE DUE TO HIGH WATER. NUMEROUS ROADS IN DOWNTOWN MADISON ALSO IMPASSIBLE DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2507 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted.

504 
WGUS53 KICT 160229
FFWICT
KSC073-160630-
/O.NEW.KICT.FF.W.0006.220616T0229Z-220616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
929 PM CDT Wed Jun 15 2022

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 130 AM CDT.

* At 929 PM CDT, Doppler radar indicated a nearly stationary 
  thunderstorm producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. A nearly stationary
           thunderstorm producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3817 9632 3817 9596 3816 9596 3814 9596
      3807 9596 3806 9596 3803 9636 3809 9636
      3811 9636 3813 9636 3817 9636

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Jakub
2 follow-up statements
185 
WGUS73 KICT 160324
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1024 PM CDT Wed Jun 15 2022

KSC073-160630-
/O.CON.KICT.FF.W.0006.000000T0000Z-220616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood KS-
1024 PM CDT Wed Jun 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT THURSDAY 
FOR NORTHEASTERN GREENWOOD COUNTY...

At 1024 PM CDT, Doppler radar continues to show a slow moving 
thunderstorm producing very heavy rainfall across the warned area. 
Radar estimates shows between 2 and 4 inches of rain has fallen. 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. A slow moving
         thunderstorm was producing very heavy rainfall.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3817 9632 3817 9596 3816 9596 3814 9596
      3807 9596 3806 9596 3803 9636 3809 9636
      3811 9636 3813 9636 3817 9636

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Jakub
740 
WGUS73 KICT 160440
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1140 PM CDT Wed Jun 15 2022

KSC073-160450-
/O.CAN.KICT.FF.W.0006.000000T0000Z-220616T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood KS-
1140 PM CDT Wed Jun 15 2022

...FLASH FLOOD WARNING FOR NORTHEASTERN GREENWOOD COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

LAT...LON 3817 9632 3817 9596 3816 9596 3814 9596
      3807 9596 3806 9596 3803 9636 3809 9636
      3811 9636 3813 9636 3817 9636

$$

Jakub

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:43 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 15, 6:43 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Wed Jun 15 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 249 PM CDT Wed Jun 15 2022

The current upper trough over the Central and Northern Plains will
continue to shift north and east away from our region. A frontal
boundary will push into south-central and southeast Kansas today and
become the focus of a round of storms. Mesoscale models are in
pretty good agreement with the best low-level convergence and 850mb
moisture support aligning near the Kansas Turnpike which is where
storms are expected to go up. For any storms that do occur marginal
severe weather is expected with 60 mph winds and quarter sized hail.
The frontal boundary will retreat northwards tonight with another
round of elevated storms possible tonight over central Kansas. Some
of these storms could be marginally severe with 60 mph winds and
quarter sized hail as well.

Ridging quickly builds back in by Thursday and heat returns. The old
frontal boundary is expected to diffuse and little support will be
in place to initiate storms, so dry weather is expected. The heat
looks to continue Friday and Saturday as well.

.LONG TERM...(Sunday through Wednesday)
Issued at 249 PM CDT Wed Jun 15 2022

The next system on the horizon will enter the Pacific Northwest
early Friday and will slowly move into the northern Rockies and the
Northern Plains. Uncertainty exist in how far south the trough digs
and where it ejects, but this looks to be the next chance for cooler
weather and storms. Otherwise, hot and dry weather is expected to
continue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jun 15 2022

A slow moving frontal boundary will push south across southeast
Kansas tonight. Scattered storms will continue to develop along
the frontal boundary mainly east of the Kansas Turnpike. The
frontal boundary will stall and lift back to the north late
tonight into Thursday morning. This will cause light northeast
winds behind the front to switch to the east, then southeast
during the day as the frontal boundary lifts back north. VFR
conditions expected for all sites, there is a remote chance that
an isolated storm could affect CNU site later this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  99  74  99 /  20  10   0   0
Hutchinson      71  99  73  99 /  10  10   0   0
Newton          72  97  73  98 /  10  10   0   0
ElDorado        72  94  73  96 /  30  10   0   0
Winfield-KWLD   74  97  73  98 /  10  10   0   0
Russell         65 100  73 102 /  30  20  10   0
Great Bend      68 100  73 101 /  20  10   0   0
Salina          68 100  74 101 /  10  10  10   0
McPherson       70  98  73  99 /  10  10  10   0
Coffeyville     75  94  73  97 /  10  10   0   0
Chanute         74  94  73  96 /  20  10   0   0
Iola            74  94  73  95 /  20  10  10   0
Parsons-KPPF    75  94  73  97 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Thursday for KSZ032-033-048-
049.

&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...CDJ
Hazardous weather outlook, Jun 15, 2:55 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
255 PM CDT Wed Jun 15 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
255 PM CDT Wed Jun 15 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms will be possible this evening along and east
of the Kansas Turnpike, then again late tonight into early Thursday
morning across central Kansas. A few strong to marginally severe
storms will be possible, with downburst winds to 60 mph, up to
quarter- size hail, and localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon heat indices will be around 100 degrees from Thursday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:20 PM CDTSevere Thunderstorm Warning Considerable damage threatICTGreenwood85 min
Jun 15, 9:17 PM CDTTornado WarningICTGreenwood13 min
Jun 15, 9:44 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood91 min
Jun 15, 11:09 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson16 min
Jun 15, 11:40 PM CDTAreal Flood WarningICTGreenwood12 hr

Nearby

Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.